I am writing this for a friend because English is not his first language. He is a 24 year old man in Hungary who has lived there his whole life. He has lived with several chronic illnesses and many times doctors seem to be unable to provide answers, help, or treatment. He feels that there is something everyone’s missing because he feels there must be something causing all these problems. He would like to hear people’s opinions. I should note that I am merely transcribing his story, and I do not understand all of the medical details myself. This might cause some of the language to be awkward or mistranslated. I can work with him to answer any questions you may have back and forth. My friend and his family have kept careful documentation of his journey, so if we forget details or if someone has questions we can provide further information. We have a contact email at the end of the text.
His extensive and complicated medical history is below. But in the past several months he has experienced sudden debilitation and weakness, and inability to digest properly. He is mostly bed ridden at this point and often cannot move on his own. Please see below for details.
He was born with asthma and food allergies. When he was around 10 years old, he got rheumatology treatments due to the pain he felt all around his back and knee. They discovered he had ankylosing spondylitis. When he was 18, he was diagnosed with hypertension and tachycardia. He had to take medication to control his pulse and blood pressure.
Five years ago he had an MRI scan and it showed an noncancerous tumor (pituitary gland micro adenoma). Doctors who have studied the tumor have concluded that, because surgery would be too much of a risk due to its small size, they cannot recommend surgery unless the tumor can be proven to be causing enough harm. One way to prove it was a vision test, which he had done about 4 years ago, and although the results showed minor visual field loss, subsequent doctors did not agree this was related.
Four years ago he had his first epilepsy seizure – a grand Mal seizure (also known as generalized tonic-clonic seizure). Since then, he has another two grand Mal seizures along with many smaller ones that are not Grand Mal. These smaller seizures cause his body to suddenly feel hot and to shake. He also experiences heavy deja-vu when the seizure is about to happen. Then he feels intense nausea and feeling weak like he’s going to collapse. If he is home he calls someone for help so they can come make sure he doesn’t fall and get hurt. On some occasions he has been able to mentally focus and calm his body down and avoid the seizure. There have been days when several seizures have happened in one day. After his first EEG it was determined that it was temporal lobe epilepsy. At times we have observed that seizures seemed to be associated with moments of intense emotional stress but we don’t feel confident saying for sure that it’s a pattern. When he visited me here in the US for a period of a couple months, his seizure related activity was noticeably lower than back in Hungary, before or after his visit.
His mother’s brother had epilepsy and was taking medication for it before he passed away. The family hasn’t been able to find his medical records. There are no other family members with comparable diseases.
This April, he started a keto diet because he learned that it could help with his epilepsy. From then until now, he has lost about 30 kg of weight, but it has helped significantly with his epilepsy. During this time he was also able to do much more physical activity such as sports and exercise. From the end of July he began to eat more as he exercised and developed more muscles.
In early September his health suddenly began to plummet. From one day to the next, he experienced a loss of much of his physical ability, to the extent that he could no longer exercise or play sports. More symptoms came up; he is now always feeling cold, when throughout his life he felt mostly warm, his pulse is around 40-50 and his blood pressure is around 80. Because of this he had to stop taking his medication s for hypertension and tachycardia. He has constant around-the-clock nausea, and his metabolism is not working correctly. He is experiencing extreme stomach pains that prevent him from being able to walk. Some days he is so devoid of physical ability that he cannot talk. The nausea makes it very hard for him to eat, so he isn’t eating enough but continues to attempt to eat as much as possible. Regardless of how much he eats, his body is not allowing him to make bowel movements for up to 7 or 8 days at a time. This causes more pain and nausea. When he gets to the 7 or 8 day mark and becomes desperate, he has used salts, castor oil, and home enemas to make the bowel movements happen. After they happen the cycle begins again.
In October he had an EKG test and the cardiologist said he saw some Pericardial Effusion, but offered nothing in the way of treatment, advice, or explanation about how it could be affecting the body.
He continues to feel extremely physically weak. He is rapidly losing weight. He is drinking 5 or 6 liters of water a day. He always feels cold and his eyes are bloodshot. All of this and especially being bedridden are having an extreme effect on his mental health and emotional wellbeing. His ankylosing is now worse and he has terrible back pain. On several occasions he has felt like his body was on the brink of dying — not in a mental health sense, but in a physical sense.
Doctors have done several blood tests and scans, including EEG, EKG, stomach x-rays, CT scans, and experiment with medications, but have not really offered anything in the way of treatment.
This is a list of medications he has had in the past:
Humira/Enbrel injection against ankylosing
These medications he has now:
He says there are reasons he had to stop taking some of the medications: Nebivolol and meramyl were for the pulse and high blood pressure, but everything is low now. He was taking Pantoprazol because he had to take too many medications, but it’s not applicable now. He was taking Milurit for issues with urination but those issues are gone now. He was taking Bromochriptin to reduce the size of the tumor, but it had no effect. He currently needs the ankylosing injection, but due to COVID and other circumstances, he says that it is impossible to find in Hungary at the moment.
His endocrinological work-up showed this – high cortisol but not much higher than normal. Triiodothyronine T3 hormones were low. T4 normal, TSH normal. Lab work in the last few months has shown that his blood sugar has been very low, and that his cholesterol had increased. A recent test showed that he has less than normal amounts of hemoglobin, hematocrit, and neutrophil.
It also showed that he had more than normal amounts of lymphocytes, though not alarmingly higher, and more than double the normal amount of eosinophil. Eosinophil absolute count was almost double the normal amount. 2 weeks ago he had a TPA tumor marker, and it showed that his result was 76, when a normal amount is under 75.
About a month ago he had a CT scan ultrasound and during one of the tests the operator noticed that the liver size was a bit bigger than the usual, and that there was an unclear, washed out part around segment VI, below the portal plane to the right of the right hepatic vein: hepatic lipid accumulation. Regarding segment VII, the report says “inhomogeneous texture.”
We are often dumbfounded at how little doctors seem to be able to do even in the way of explanations or advice, especially regarding the sudden turn of events in September. We often wonder whether there is one unifying underlying issue such as the tumor. We have also noticed that some of the symptoms are similar to those of Lyme, but he took a test and it came back negative. My friend feels that his body is rapidly deteriorating and is looking for any opinions that anyone can give about what the doctors might be missing, treatment ideas, or just thoughts in general. We greatly appreciate anyone who even took the time to read this. You can email us at firstname.lastname@example.org
If you would like to donate to help my friend with medical costs please send donations to email@example.com at PayPal.